Meningitis outbreak raises questions about safety of compounding pharmacies
There are about 7,500 pharmacies in the United States that customize medications for patients, doctors and health care facilities. These compounding pharmacies take medicines from pharmaceuticals manufacturers and make them into specific dosages and strengths. They are not regulated by the Food and Drug Administration (FDA), as drug ingredients are. Instead, oversight is left to state agencies.
But a deadly outbreak of fungal meningitis traced back to an injectable steroid made at a specialty pharmacy in Massachusetts has raised questions about the safety of products that come from compounding pharmacies. The problem arises when these pharmacies split, repackage or mix drugs, putting the compound at risk for contamination.
While investigators have yet to confirm that vials of methylprednisolone acetate are the source of the outbreak, the FDA has urged health care facilities across the country to stop using the products. The pharmacy that made the compound, New England Compounding Center (NECC), announced a recall of all its products in circulation “out of an abundance of precaution.”
The investigation is focused on three lots of an injectable steroid commonly used to treat back pain. More than 17,000 vials were in each lot, which were distributed to health care facilities in 23 states across the country between July and September. ABC News reported that a sealed vial of the steroid, obtained by the FDA, contained levels of fungus that were visible to the naked eye.
The fungus is being linked to the development of a rare type of meningitis known as aspergillus. Meningitis is an inflammation of the membranes surrounding the brain or spinal cord. It is commonly caused by bacteria or a virus, but in rare cases can be caused by fungus. Fungal meningitis is extremely dangerous and if left untreated can cause permanent neurological damage and death.
Fungal meningitis is not contagious, but it can take nearly a month for symptoms to appear. Symptoms are more subtle that other forms of meningitis and include headache, fever, dizziness, nausea and slurred speech.
Anyone who has received an injectable steroid and is exhibiting symptoms of meningitis should contact his or her doctor immediately.
Source: ABC News
- Compounding pharmacy at center of meningitis outbreak recalls all products in circulation
- Steroid possibly linked to deadly fungal meningitis outbreak
- Meningitis outbreak could spread to 23 states
- Bayer’s new pill with B vitamin raises questions about safety
- History of hernia patch raises questions on implant recalls